Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 15, NWS Dodge City, KS

April 8, 202319 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 8, 2023, 11:07 AM CDT for 19 counties in Kansas. It took effect at Apr 8, 2023, 2:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2023, 11:07 AM CDT (16:07 UTC)
In effect from
Apr 8, 2023, 2:00 PM CDT
Expired
Apr 8, 2023, 9:00 PM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 52 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WWUS83 KDDC 081607
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1107 AM CDT Sat Apr 8 2023

KSZ030-043>045-062-063-074>077-084>086-090200-
/O.NEW.KDDC.FW.W.0015.230408T1900Z-230409T0200Z/
Trego-Scott-Lane-Ness-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-
1107 AM CDT Sat Apr 8 2023

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 043,
044, 045, 062, 063, 074, 075, 076, 077, 084, 085, AND 086...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 9 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire 
  Weather Zone 045 Ness, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens and Fire Weather Zone 086 Seward.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fire may become quickly out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
459 
WWUS83 KDDC 081848
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
148 PM CDT Sat Apr 8 2023

KSZ031-046-064-065-078-087-090200-
/O.EXA.KDDC.FW.W.0015.230408T1900Z-230409T0200Z/
Ellis-Rush-Hodgeman-Pawnee-Ford-Meade-
148 PM CDT Sat Apr 8 2023

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 031, 046,
064, 065, 078, AND 087...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 9 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 031 Ellis, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 064 Hodgeman, Fire 
  Weather Zone 065 Pawnee, Fire Weather Zone 078 Ford and Fire 
  Weather Zone 087 Meade.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fire may become quickly out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ030-043>045-062-063-074>077-084>086-090200-
/O.CON.KDDC.FW.W.0015.230408T1900Z-230409T0200Z/
Trego-Scott-Lane-Ness-Kearny-Finney-Stanton-Grant-Haskell-Gray-
Morton-Stevens-Seward-
148 PM CDT Sat Apr 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030,
043, 044, 045, 062, 063, 074, 075, 076, 077, 084, 085, AND 086...

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire 
  Weather Zone 045 Ness, Fire Weather Zone 062 Kearny, Fire 
  Weather Zone 063 Finney, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens and Fire Weather Zone 086 Seward.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Any fire may become quickly out of control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
722 
WWUS83 KDDC 090139
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
839 PM CDT Sat Apr 8 2023

...Red Flag Warning expiring at 9 pm CDT...

Near critical fire weather conditions are still expected to 
persist though 10 pm this evening with wind speeds near 20 mph 
and relative humidity gradually increasing toward 20 percent. 

KSZ030-031-043>046-062>065-074>078-084>087-090245-
/O.EXP.KDDC.FW.W.0015.000000T0000Z-230409T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee-
Stanton-Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-
839 PM CDT Sat Apr 8 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 043, 044,
045, 062, 063, 074, 075, 076, 077, 084, 085, AND 086...

Although the red flag warning is expiring, continue to use 
caution late this evening as elevated fire weather conditions 
persist.

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 8, 11:00 AM CDT, 7 minutes earlier.

Area forecast discussion, Apr 8, 11:00 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 AM CDT Sat Apr 8 2023

...updated aviation...

.SHORT TERM...(Today through Sunday)
Issued at 202 AM CDT Sat Apr 8 2023

Fire weather concerns today will be the primary focus this
morning followed by chances for precipitation on Sunday.

CAMS and HREF were very similar to yesterday morning's solutions
with gusty south winds of 15 to 25 mph as temperatures warm into
the 70s. South winds today will draw more humid air back into
southwest Kansas but I am a little surprised at how quickly the
dew points return. Even looking at the NBM 10th percentile dew
points at 21z today a decent amount of moisture return is
forecast. Following the NBM 10th percentile trend the only area
that may reach red flag warning conditions will be west of a Hays
to Liberal area and then only for a limited time (less than 3
hours). Based on the expected min afternoon humidity values
occurring early in the afternoon with increasing dew points
through the late day, HREF probability of <50% for RH<20% & Wind
speed>20mph and collaboration with our neighbors have decided not
to issue a red flag warning at this point. Will continue to look
and adjust the near term forecast if needed. Even without a red
flag warning criteria being met today, outdoor burning should not
be attempted, especially west of Highway 283 and along/north of
the I-70 corridor.

Tonight and Sunday, the focus will turn to the approaching upper
level trough which will be crossing the Rockies overnight and then
move out into the West Central High Plains early Sunday. Mid
level moisture will be on the increase ahead of this approaching
upper level trough and mid-level lapse rates forecasted to be
greater than 7C/km. In this area CAMS generate some convection
early Sunday. This currently appears reasonable given improved
850-700mb moisture transport and little if any 850-700mb CIN. The
main hazards from any storm that does develop on Sunday east of
Dodge City will be cloud to ground lightning, along with possibly
a brief period of steady rainfall. Convection chances will improve
as the upper trough moves into central Kansas late day/early
evening based on improving low-level forcing and better afternoon
instability. Given the cloud cover potential during the afternoon,
especially east of Dodge City, I will trend a little cooler than
what the latest NBM guidance suggests.

.LONG TERM...(Sunday night through Friday)
Issued at 202 AM CDT Sat Apr 8 2023

Temperatures will be the main forecast challenge next week.

Early this Saturday morning both the ECMWF and GEFS models showed
little difference in the 500mb heights forecast for Sunday, with
an upper level trough moving south and deepening into the southern
Mississippi Valley by the start of the workweek while an upper
level ridge builds into the Central Plains. This is expected to
keep temperatures a little cooler on Monday, followed by a warming
trend midweek, based on the warming 850mb temperature under the
upper ridge axis. The latest ECMWF EFI and SoT models still
suggest that unseasonably warm temperatures will be possible on
Wednesday near the Colorado border and across northwest Kansas.
Given this the current forecast for temperatures mid week west
and north of Dodge City may not end up being too cool, as
suggested by the latest NBM 75th percentile, which suggests the
potential for highs in these locations being in the lower 90s.
This midweek warm up is not expected to last long, as the next
cold front and chance for precipitation will begin to take aim on
southwest Kansas late in the week or at the start of next weekend.
Ensembles have been hinting at this for the past several runs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday)
Issued at 1111 AM CDT Sat Apr 8 2023

Southerly winds 15-25 kt will continues today. These winds will weaken
slightly 10-20 kt through the overnight. A weak front will move across
the region tomorrow. Showers and thunderstorms along with MVFR cigs
will be possible. This is particularly true for KDDC and KHYS. The
most likely timing of the storms is during the afternoon and evening
hours.

&&

.FIRE WEATHER...
Issued at 202 AM CDT Sat Apr 8 2023

High Fire Danger Today.

Gusty south winds at 15 to 25 mph will return to southwest Kansas
as afternoon humidity values fall back into the teens. The
humidity may briefly dip to near 15 percent for a couple of hours
early this Saturday afternoon west of highway 283. In this area
near critical fire weather conditions can be expected. These low
humidity values will not last long as the gusty south winds will
be drawing higher dew points into the area throughout the
afternoon. The lowest humidity values are currently expected
between 1 and 4pm CDT. Despite not reaching red flag warning
criteria today....any outdoor burning should be avoided.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74  46  70  41 /   0  20  30  20
GCK  75  46  72  39 /   0  10  10  10
EHA  76  47  72  40 /   0  10  10   0
LBL  76  47  71  40 /   0  20  30  10
HYS  74  47  71  41 /   0  20  30  30
P28  73  42  71  45 /   0  10  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Sugden
FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 8, 2:23 AM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
223 AM CDT Sat Apr 8 2023

KSZ030-031-043>046-061>066-074>081-084>090-091000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
223 AM CDT Sat Apr 8 2023 /123 AM MDT Sat Apr 8 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Near critical fire conditions can be expected this afternoon west
of highway 283.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be a chance for a few isolated thunderstorms on Sunday.
Main hazards will be cloud to ground lightning.

High fire weather risk will be possible each afternoon from
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.